Nine Tips to Decrease the Behaviors of Sundowning

Facebooktwitterpinterestmailby feather

By Suzi Bottlinger, Sunset Home Social Worker

Sundowner’s Syndrome or sundowning are terms related to behaviors that are experienced by someone diagnosed with Alzheimer’s disease or Dementia and happens around the time the sun goes down. There are many theories about why those with Sundowner’s Syndrome experience this, though it is known to be related to brain exhaustion. Increased confusion, agitation, sleep disturbances, and restlessness are just a few of the symptoms/behaviors of sundowning.

Typically sundowning occurs around dusk, though some experience it earlier in the afternoon. As the sun goes down and shadows are created, the shapes and change in lighting is distorted and has a negative effect on this person with Dementia. Because of the cognitive impairment, much of their communication is through non-verbal body language, which results in behaviors observed by the caregiver. Environmental stimulants such as radio/television, mowing, noise, or physical changes in living space certainly can contribute to agitation seen during the sundowning hours. Anxiety and exit seeking are common behaviors related to sundowning. It is exacerbated if the person has a history of and/or is currently abusing alcohol or drugs. Sundowning experiences may be individualized due to personalities, previous and current health diagnoses and treatment, and psychosocial factors

It is important for caregivers to be educated on Sundowner’s  Syndrome to be able to provide effective support. Discussing symptoms of sundowning with the primary care physician is important so the doctor is aware of the progression of the disease and can help guide the caregiver. Keeping a log or journal of days, times, frequency and behaviors observed is helpful. Providing details of this log to the doctor is valuable in identifying possible physical health situations versus Sundowner’s Syndrome. Other health problems may influence behaviors; also, thus involving the doctor is essential. There are occasions that medication is prescribed to address the behaviors that result from sundowning. Medications are usually recommended only after the caregiver has exhausted all attempts to help the person and were not successful.

Below are some tips to decrease the behaviors that result from sundowning:

  1. Maintain a schedule for consistency
  2. Schedule outings in the morning
  3. Do not have caffeine intake in the afternoon
  4. Assure proper lighting
  5. Incorporate daily exercise into daily routine, preferable in morning
  6. Encouraging a nap after the noon meal will help the person be more relaxed
  7. Be aware of outside influences of noise, distractions, etc. that could be negative
  8. Be patient
  9. Expect repetitive questions and provide reassurance
Facebooktwitterpinterestmailby feather

Leave a Reply

Your email address will not be published. Required fields are marked *